Alert archive / Kansas / Flash Flood Warnings in 2004
Flash Flood Warning 25, NWS Wichita, KS
NWS Wichita, KS issued this flash flood warning at Aug 27, 2004, 8:02 PM CDT for Sumner County, Kansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 27, 2004, 8:02 PM CDT (01:02 UTC)
- Expired
- Aug 28, 2004, 2:00 AM CDT
- In force
- 6 hr
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Sumner County, KS
The radar
The Wichita radar (KICT), 37 km from the middle of the area, began a volume at 01:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 1.0 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3473 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1317 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 229 m²/s²
- Significant tornado parameter
- 2.8
- Supercell composite
- 28.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KICT 280103 FFWICT KSC191-280700- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE WICHITA KS 802 PM CDT FRI AUG 27 2004 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * FLASH FLOOD WARNING FOR... SUMNER COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 200 AM CDT * AT 759 PM CDT...WEATHER SERVICE RADAR INDICATED THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL. RADAR ESTIMATES 3 TO 4 INCHES OF RAINFALL HAS FALLEN OVER THE WARNED AREA. * SOME LOCATIONS AFFECTED INCLUDE... MILE POST 25 ON THE KANSAS TURNPIKE...WELLINGTON...OXFORD...BELLE PLAINE EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND STREAMS...URBAN AREAS...ROADS AND AREAS WITH POOR DRAINAGE. REPEATING...A FLASH FLOOD WARNING HAS BEEN ISSUED FOR SUMNER COUNTY UNTIL 200 AM CDT. LAT...LON 3748 9716 3719 9716 3716 9749 3745 9738 $$ /KETCHAM NNNN
3 follow-up statements
000 WGUS73 KICT 280123 FFSICT KSC191-280700- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 821 PM CDT FRI AUG 27 2004 ...A FLASH FLOOD WARNING CONTINUES FOR SUMNER COUNTY UNTIL 200 AM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 3 TO 4 INCHES OF RAINFALL HAD FALLEN OVER NORTHEAST PORTIONS OF SUMNER COUNTY. SOME LOCATIONS AFFECTED INCLUDE BELLE PLAINE...OXFORD...WELLINGTON AND MILE POST 25 ON THE KANSAS TURNPIKE. AT 821 PM CDT WEATHER SPOTTERS REPORTED WATER OVER THE ROAD JUST SOUTH OF HIGHWAY 160 ON SOUTH ROCK ROAD. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND STREAMS...URBAN AREAS...ROADS AND AREAS WITH POOR DRAINAGE. STAY TUNED TO LOCAL MEDIA OUTLETS FOR THE LATEST WEATHER INFORMATION. LAT...LON 3747 9715 3720 9716 3719 9745 3746 9743 $$ /KETCHAM NNNN
000 WGUS73 KICT 280205 FFSICT KSC191-280700- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 904 PM CDT FRI AUG 27 2004 ...A FLASH FLOOD WARNING CONTINUES FOR SUMNER COUNTY UNTIL 200 AM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED HEAVY RAINFALL CONTINUED OVER NORTHWEST PORTIONS OF SUMNER COUNTY. RAINFALL ESTIMATES OF 4 TO 5 INCHES HAS FALLEN OVER THE WARNED AREA. SOME LOCATIONS AFFECTED INCLUDE BELLE PLAINE...OXFORD...WELLINGTON AND MILE POST 25 ON THE KANSAS TURNPIKE. AT 904 PM CDT WEATHER SPOTTERS REPORTED THAT HIGHWAY 160 WAS CLOSED, DUE TO HIGH WATER, FROM OLIVER ROAD TO ROCK ROAD. BE ESPECIALLY CAUTIOUS AT NIGHT...WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED... MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS. STAY TUNED TO LOCAL MEDIA OUTLETS FOR THE LATEST WEATHER INFORMATION. LAT...LON 3743 9716 3716 9715 3716 9742 3743 9741 $$ /KETCHAM NNNN
000 WGUS73 KICT 280604 FFSICT KSC191-280700- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 105 AM CDT SAT AUG 28 2004 ...THE FLASH FLOOD WARNING FOR SUMNER COUNTY HAS BEEN CANCELLED... RADAR INDICATED ONLY ISOLATED SHOWERS OCCURRING ACROSS THE PREVIOUSLY WARNED AREA...AND THE FLOOD THREAT WAS DIMINISHING. IN ADDITION, NO FURTHER FLASH FLOODING HAS BEEN REPORTED. THUS...THE FLASH FLOOD WARNING IS BEING CANCELLED. STAY TUNED TO LOCAL MEDIA OUTLETS FOR THE LATEST WEATHER INFORMATION. LAT...LON 3745 9718 3703 9717 3702 9778 3745 9778 $$ /ES NNNN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 27, 7:18 PM CDT, 44 minutes earlier.
Area forecast discussion, Aug 27, 7:18 PM CDT, 44 minutes before
AREA FORECAST DISCUSSION...CORRECTED TO ADD FLOOD WATCH. NATIONAL WEATHER SERVICE WICHITA KS 718 PM CDT FRI AUG 27 2004 .DISCUSSION... MESOSCALE UPDATE: IN NEAR TERM CLUSTER OVR BUTLER/NW COWLEY AND ERN SUMNER ARE PRIMARY CONCERN. SML BULLSEYE IN LLVL CAPE/HELICITY IN ERN COWLEY COUNTY. LANDSPOUT TYPE TORNADO THREAT WL MOST LIKELY BE BRIEF AND LOCALIZED, WHERE FAVORABLE BOUNDARY INTERSECTIONS AND RAPID UPDRAFT DVLPMT ACRS SUMNER/COWLEY. TORNADOES SHOULD BE SHORT LIVED AND BRIEF. OUTFLOW NOT PROGRESSING VERY FAR SE, SO THREAT FOR HEAVY RAIN WL CONTINUE WITH TRAINING ECHOES NW OF OUTFLOW BNDRY. -HOWERTON .PREVIOUS DISCUSSION... 330 PM CDT FRI AUG 27 2004 MAIN CONCERN WILL BE CONVECTION BREAKING THIS EVENING AND OVERNIGHT WITH HEAVY RAIN POTENTIAL. THEN ENDING OF SHOWERS SATURDAY. THIS EVE-TNGT: WAVY FRONTAL BOUNDARY EXTENDS FROM STJ-MHK-HUT. LOTS OF LOW LEVEL MOISTURE AND VERY UNSTABLE ATMOSPHERE AHEAD OF THE FRONT GENERALLY SE OF THE TURNPIKE. WV SATL SHOWS WEAK S/WV MOVING OUT OF THE OK PANHANDLE. EXPECT RAPID TSRA DVLPMNT LATE THIS AFTN INTO THIS EVE AS MID LEVEL CAP IS WEAKENED AS S/WV MOVES OVER THE AREA. VERY UNSTABLE AIRMASS IN PLACE, SO ONCE TSRA DVLPS, EXPECT THE STORMS TO GO SVR RAPIDLY. SHEAR PROFILE IS UNIDIRECTIONAL ALONG THE BOUNDARY SO MAIN SVR THREAT APPEARS TO BE LARGE HAIL AND DAMAGING WINDS. EXPECT INITIAL DVLPMNT OVER NW MO WITH TSRA BUILDING SW ALONG THE FRONT INTO ERN KS AS CAP ERODES. TSRA WILL SAG SLOWLY SOUTH INTO SERN KS TNGT WITH FRONTAL BOUNDARY SLOWING AS IT MOVES SE WITH UPR FLOW PARELLEL TO THE FRONT. SO EXPECT SOME TRAINING OF TSRA ECHOES WITH HEAVY RAINFALL POSSIBLE AS RRQ OF THE UPPER LEVEL JET WILL CONTINUE TO LOCATED ACROSS ERN HALF OF KS FOR MUCH OF THE OVERNIGHT PERIOD, ADDING TO THE UPPER LVL DIFLUENCE TO PRODUCE VERY EFFICIENT RAINFALL PRODUCERS OVERNIGHT. HAVE ALREADY ISSUED A FLOOD WATCH FOR SERN KS WITH HEAVY RAINFALL IN MIND WITH PW VALUES APPROACHING 200 PERCENT AND 850H DWPTS IN THE UPPER TEENS. SAT: EXPECT SOME SHRA/TSRA TO STILL BE GOING ACROSS SERN KS DURING THE MORNING HOURS. BUT EXPECT THE SHRA TO END BY AROUND 15Z/SAT AS DOWNGLIDE KICKS IN ACROS MOST OF KS BRINGING AN END TO THE PRECIP. WILL KEEP FLLOD WATCH GOING UNTIL AT LEAST 15Z AS FLOOD THREAT WILL PROBABLY BE ONGOING DURING THIS TIME PERIOD. WILL ALSO START TO CLEAR OUT CLOUD COVER BY THE AFTERNOON HOURS AS DOWNGLIDE ERODES THE CLOUD COVER. FRONTAL PASSAGE WILL ALSO BRING IN SOME MORE UNSEASONABLY COOLER AIR WITH SUN-TUE: CANADIAN HIGH PRESSURE SETTLES INTO THE PLAINS FOR AN EXTENDED STAY LATE SAT INTO SUN. LOTS OF SUNSHINE AROUND BUT COOL AIRMASS WILL KEEP TEMPS BELOW SEASONAL NUMBERS. SFC RIDGE MOVES SE INTO OK/ARK FOR MON-TUE WITH MOISTURE RETURN BASICALLY CUT OFF FROM THE PLAINS. TUE-THU: WILL KEEP THE REST OF THE EXTENDED DRY AS WEAK UPPER RIDGE AND SW FLOW RETURNS TO THE PLAINS. MOISTURE RETURN APPEARS TO STAY SOUTH AND WEST OF THE AREA DURING THIS TIME PERIOD WITH ANY SIGNIFICANT S/WV STAYING NW OF THE AREA SO DRY WX WITH A SLOW WARMING PERIOD DURING THE WEEK. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 64 79 56 81 / 60 20 5 0 HUTCHINSON 62 79 55 82 / 40 10 0 0 NEWTON 63 78 56 81 / 50 10 5 0 ELDORADO 65 78 56 81 / 70 20 5 0 WINFIELD-KWLD 66 80 59 81 / 90 20 5 0 RUSSELL 58 78 54 82 / 10 5 0 0 GREAT BEND 59 79 54 82 / 10 10 0 0 SALINA 60 81 55 84 / 30 10 0 0 MCPHERSON 61 79 55 82 / 40 10 0 0 COFFEYVILLE 69 80 60 80 / 90 50 5 0 CHANUTE 67 78 59 79 / 90 50 5 0 IOLA 67 78 58 79 / 90 50 5 0 && .ICT WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FOR SOUTHEASTERN KANSAS TONIGHT INTO SATURDAY MORNING. && 22/KETCHAM
Hazardous weather outlook, Aug 27, 3:45 PM CDT, 4 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 345 PM CDT FRI AUG 27 2004 KSZ032-033-047>053-067>072-082-083-091>096-098>100-281200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 345 PM CDT FRI AUG 27 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...THIS EVENING AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP MAINLY EAST OF A WICHITA TO HILLSBORO LINE AFTER 4 PM THIS AFTERNOON. SOME OF THE STORMS COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREATS. THE MAJORITY OF THE STORMS WILL MOVE NORTHEAST AT 20 TO 25 MPH, BUT THE STRONGER STORMS WILL MOVE EAST AT 15 TO 20 MPH. THE THUNDERSTORMS WILL BECOME MORE NUMEROUS ACROSS AREAS EAST OF THE KANSAS TURNPIKE OVERNIGHT. SOME OF THE STORMS COULD ALSO BECOME SEVERE, BUT THE MAIN THREAT WILL BE VERY HEAVY RAINFALL. RAINFALL AMOUNTS UP TO 2 INCHES WILL BE POSSIBLE IN SOME AREAS, WHICH MAY CAUSE LOCALIZED FLOODING. A FLOOD WATCH HAS BEEN ISSUED FOR SOUTHEAST KANSAS. SEE THE LATEST FLOOD PRODUCT FOR MORE INFORMATION ABOUT THIS FLOODING THREAT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS WILL COME TO AN END ACROSS SOUTHEAST KANSAS BY AROUND NOON SATURDAY. THESE STORMS ARE NOT EXPECTED TO BE SEVERE AND THE HEAVY RAINFALL THREAT WILL DIMINISH. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING, MAINLY EAST OF THE TURNPIKE. RAINFALL AND FLOODING REPORTS WOULD ALSO BE GREATLY APPRECIATED. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM COX/KETCHAM
In the hours before
Local storm report, Aug 27, 7:37 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
737 PM CDT FRI AUG 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM TORNADO 3 S WELLINGTON 37.23N 97.40W
08/27/2004 SUMNER KS EMERGENCY MNGR
&&
LFWLocal storm report, Aug 27, 7:38 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
738 PM CDT FRI AUG 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0737 PM TORNADO 1 E OXFORD 37.27N 97.15W
08/27/2004 SUMNER KS EMERGENCY MNGR
&&
LFWLocal storm report, Aug 27, 7:50 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
750 PM CDT FRI AUG 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0749 PM TORNADO 3 S WELLINGTON 37.23N 97.40W
08/27/2004 SUMNER KS LAW ENFORCEMENT
&&
LFWLocal storm report, Aug 27, 7:59 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
759 PM CDT FRI AUG 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM TORNADO WELLINGTON 37.27N 97.40W
08/27/2004 SUMNER KS LAW ENFORCEMENT
TORNADO STATIONARY.
&&
LFWLocal storm report, Aug 27, 8:00 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
800 PM CDT FRI AUG 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM TORNADO 3 S WELLINGTON 37.23N 97.40W
08/27/2004 SUMNER KS LAW ENFORCEMENT
TORNADO STATIONARY.
&&
LFWLocal storm report, Aug 27, 8:01 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
801 PM CDT FRI AUG 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0801 PM HAIL 1 W WINFIELD 37.27N 96.99W
08/27/2004 1.00 INCH COWLEY KS LAW ENFORCEMENT
&&
LFWThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 7:12 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 63 min |
| Aug 27, 7:19 PM CDT | Tornado Warning | ICT | Sumner | 56 min |
| Aug 27, 7:58 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 62 min |
| Aug 27, 8:08 PM CDT | Severe Thunderstorm Warning | ICT | Chase | 67 min |
| Aug 27, 8:12 PM CDT | Flash Flood Warning | ICT | Cowley | 6 hr |
| Aug 27, 8:14 PM CDT | Tornado Warning | ICT | Sumner | 61 min |
| Aug 27, 8:49 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 56 min |
| Aug 27, 10:18 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 57 min |
| Aug 28, 1:26 AM CDT | Severe Thunderstorm Warning | ICT | Wilson | 64 min |
| Aug 28, 3:07 AM CDT | Severe Thunderstorm Warning | ICT | Allen | 38 min |
Nearby
Flash Flood Warnings in Kansas, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.